a

Metformin Use Not Significantly Linked to Pruritus

Canagliflozin significantly more likely to cause pruritus than insulin lispro or insulin glargine

By Dermsquared Editorial Team | February 07, 2024

WEDNESDAY, Feb. 7, 2024 -- Metformin does not appear to be associated with pruritus, according to a research letter published online Jan. 16 in SKIN.

Lauren Sattele, from the Medical University of South Carolina in Charleston, and colleagues conducted a retrospective review of patients taking metformin, canagliflozin, insulin lispro, and insulin glargine between Jan. 1, 2012, and Nov. 14, 2022, using the U.S. Food and Drug Administration Adverse Event Reporting System to examine the association between metformin use and pruritus.

The researchers found that the prevalence of pruritus was 0.7, 0.9, 0.4, and 0.6 percent for patients taking metformin, canagliflozin, insulin lispro, and insulin glargine, respectively. Compared with both insulin lispro and glargine, canagliflozin was significantly more likely to cause pruritus. Reports of pruritus among metformin users were not significantly different from those seen for users of the other three medications.

"Our results suggest that metformin is not significantly associated with pruritus and may be used for the treatment of dermatologic conditions with minimal concern for this adverse event," the authors write. "Canagliflozin, however, was significantly associated with pruritus."

Loading...
Dermsquared

The leading solutions platform for dermatology professionals to elevate patient care.

Contact Us

Support

Subscribe now

Enter your email to get the latest updates.

© 2024 dermsquared | All Rights Reserved